Utah, 2017Damaging Winds in Utah, May 24, 2017
May 24, 2017 · NWS SLC · 6 events in 2 counties and zones
Thunderstorms formed ahead of an approaching cold front on May 24, and these storms produced widespread strong wind gusts due to a dry low-level airmass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed ahead of an approaching cold front on May 24, and these storms produced widespread strong wind gusts due to a dry low-level airmass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 24, 2:39 PM MST, 1 hour 1 minute earlier.
Area forecast discussion, May 24, 2:39 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Salt Lake City UT
339 PM MDT Wed May 24 2017
.SYNOPSIS...A cold front will sag south through northern Utah
tonight prior to stalling over central Utah Thursday as an
upper trough noses into the area. A secondary trough will
move across the area Friday maintaining unsettled conditions
into the first half of the holiday weekend.
&&
.SHORT TERM (Through 12z Saturday)...MSAS mslp analysis places a
cold front stretching from extreme NW Wyoming SE across central
Idaho. Afternoon water vapor and H5 analysis indicates the core of
the upper trough its tied to continues to deepen over southern
Alberta. A short wave lobe developing along the western periphery
of this trough will drop southeast into northern Utah driving this
front south overnight prior to stalling across central portions
of the area during the day tomorrow.
Primary concern moving forward relates to pre-frontal convection
attempting to take form attm. Mid level moisture continues to
increase while advecting in from the SW coincident with the
southern branch jet. Deep mixing combined with a very dry boundary
layer continues to enhance an inverted-v signature in vertical
profiles, and coupled with weak instability and modest shear (both
greatest over the far north), do expect a continued uptick in
cellular development into this evening. HRRR-3km continues to
develop convection over eastern NV over the next few hours, then
translates it ENE across the Wasatch Front periodically between
00-06z. Gusty microburst winds will be the primary threat, with
some isolated severe speeds possible (especially west desert).
Areal coverage of showers/convection is expected to increase
through the middle of the night tied closely to the area of best
baroclinicity shifting NW-SE across northern Utah/SW WY, prior to
slowly phasing away towards dawn over central portions as the
front stalls and trends more diffuse. With loss of upper support
for the time being, any convection Thursday will likely remain
isolated and once again tied to the remnant boundary, or sparked
by diurnal influences over the mountains during the peak heating
hours.
Temps this afternoon have been the warmest yet thus far this warm
season (KSLC just hit 89 F), but CAA in wake of frontal passage
will cool the northern half of the area down to near normal
levels over the next 24 hours. Gusty SW winds will remain south
of the frontal boundary as well across the south tomorrow, but are
expected to remain sub-advisory.
The aforementioned northern rockies trough will continue to spin
up through Friday, with another short wave lobe dropping into the
area from the northwest during the day. Baroclinicity will once
again tighten over the area, and coupled with modest upper forcing
and diurnal trends do expect scattered convection to develop
across the northern half of the area once again. Made minimal
changes to PoPs as forecast trends remain on track.
.LONG TERM (After 12z Saturday)...A mid level ridge is forecast to
be the dominant weather feature through the majority of the forecast
period. Initially this ridge will remain centered west of the
forecast area along the west coast, as the last in a series of
shortwave troughs exits the forecast area during the day Saturday.
After this time, as the ridge axis slowly builds eastward, expect a
warming trend through the latter half of the weekend into the middle
part of next week. Lingering moisture will provide a small chance of
afternoon and evening convection primarily along the terrain east of
I-15. The long range models diverge a bit during the
Wednesday/Thursday timeframe, with the GFS breaking down the
ridge, while the EC holds onto a stronger ridging solution over
the Great Basin. As such have held off on making any significant
changes to the latter portion of the forecast period.
&&
.AVIATION...Main concerns at KSLC this afternoon/evening will be the
potential for strong (>30 kts.) erratic microburst winds...with
these winds most likely between 23-03Z. Some lightning is also
possible with these afternoon/evening storms but precipitation
should be minimal. Away from storms VFR conditions and northwest
winds should prevail through the period.
&&
.FIRE WEATHER...Upper level storm system with attendant cold front
continues to encroach on northern Utah this afternoon, with
frontal zone passage anticipated to enter the far north later this
evening. Isolated showers and storms are beginning to fire ahead
of this front attm, and expect areal coverage to increase and peak
by mid evening. High based nature of storms and very dry low
levels will promote a gusty microburst threat across the northern
third of the district this evening, and the middle third overnight
coincident with the front.
The frontal boundary will stall across central Utah Thursday
maintaining in general an isolated shower/storm threat, but will
then push south Friday across the remainder of the district with
widely scattered showers/storms expected. Trends in RH will climb
beginning tonight.
Gusty southwesterly winds are expected to continue south of the
front tomorrow, with some sites along the UT/AZ border region
gusting at times around 30 mph in the afternoon.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
Merrill/Seaman/Carr
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 24, 1:46 AM MST, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
246 AM MDT Wed May 24 2017
UTZ001>016-019>021-517-518-WYZ021-251400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
246 AM MDT Wed May 24 2017
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Isolated to scattered showers and thunderstorms may contain
strong and erratic winds this afternoon and evening.
A number of waterways across the northern outlook area will see
increasing flows as the snowmelt runoff accelerates today. Keep
children and pets away from these dangerous fast flowing
waterways. They will be rapidly swept away if they fall in.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Waterways will remain high, cold and swift into next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Rogowski/Traphagan
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Thunderstorm Wind, Tooele
- When
- May 24, 3:40 PM MST
- Where
- Tooele County, 17.36 mi WSW of (Dpg)michael Aaf Dug
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.046, -113.208
The Callao Gate sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 70 mph.
Thunderstorm Wind, Tooele
- When
- May 24, 4:30 PM MST to 5:20 PM MST
- Where
- Tooele County, 19.73 mi NW of (Dpg)michael Aaf Dug to 0.87 mi SE of Timpie
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.340, -113.240
A strong thunderstorm went through the U.S. Army Dugway Proving Ground mesonet, producing maximum recorded wind gusts of 73 mph at the Salt Flats sensor, 69 mph at the Target R sensor, 62 mph at North Salt Flats, and 59 mph at Causeway. A 68 mph wind gust was also recorded at the UDOT I-80 @ mp 78 sensor.
Thunderstorm Wind, Salt Lake
- When
- May 24, 4:50 PM MST
- Where
- Salt Lake County, 1.44 mi ENE of Bennion
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.637, -111.904
The UDOT I15/I215 SB sensor recorded a peak wind gust of 58 mph.
Thunderstorm Wind, Salt Lake
- When
- May 24, 6:00 PM MST
- Where
- Salt Lake County, 2.09 mi SW of Saltair
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.750, -112.130
The Center Tailings sensor recorded a peak wind gust of 65 mph.
Thunderstorm Wind, Tooele
- When
- May 24, 6:30 PM MST
- Where
- Tooele County, 4.04 mi NNE of Lake Pt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.720, -112.230
The SR-201 at I-80 sensor recorded a wind gust of 59 mph.
Thunderstorm Wind, Tooele
- When
- May 24, 7:20 PM MST
- Where
- Tooele County, 0.87 mi SE of Timpie
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.740, -112.620
The UDOT I-80 @ mp 78 sensor recorded a maximum wind gust of 75 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in North Carolina, May 24, 2017$30 million · EF2 · 6 events
- Tornadoes and Flash Flooding in North Carolina, May 24, 20171 injured · $461,000 · EF2 · 11 events
- Tornadoes and Flash Flooding in Ohio, May 24 to 25, 2017$420,000 · EF1 · 15 events
- Tornadoes and Flash Flooding in South Carolina, May 24, 2017$1,000 · EF2 · 16 events
- Tornadoes and Damaging Winds in Georgia, May 24, 2017$170,000 · EF1 · 14 events
- Tornado in Ohio, May 24, 2017$100,000 · EF1 · 1 event
- Tornado and Damaging Wind in Tennessee, May 24, 2017$59,000 · EF0 · 4 events
- Hail and Damaging Wind in Kentucky, May 24, 2017$50,000 · 1.75 in hail · 2 events
- Damaging Winds and Strong Wind in Florida, May 24, 2017$36,000 · 50 kt wind · 7 events
- Damaging Winds in North Carolina, May 24 to 25, 2017$25,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Kentucky, May 24, 2017$21,000 · 1 in hail · 9 events
- Damaging Winds in Florida, May 24, 2017$22,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702543, 702539, 702545, 702544, 702547, 702548.